Any advice on bisphosphonates such as Fosamax?

I'm new to this forum and I'd like to thank everyone for sharing your experiences. I have learned a lot from you, more than from my doctors. I've followed your advice and it has always worked. Here's my story, the short version. I was misdiagnosed with RA in May of this year and was advised to take Methotrexate but I refused to accept the diagnosis and got a second opinion. I thought it was PMR but my first doctor refused to even listen to me. He prescribed 20 mg Pred for a week and then lowered it to 10 mg for 4 weeks, reducing it to 7.5 mg for 3 weeks, and reducing it to 5 mg for 1 week, reducing it to 2.5 m. for 2 weeks. Meanwhile, I changed my diet (no sugar, gluten, dairy and night shade family) hoping to reduce the inflammation and went to physical therapy. PT helped greatly but I had a constant dull ache and was always tired. The second opinion confirmed PMR diagnosis and the doctor prescribed 20 mg Pred for 7 week and I felt great! It reduced the inflammation to normal levels. I started walking again and became very active. I'm on 15 mg for the next 6 weeks and still fell great, with slight pain once in a while but I feel I have my life back and getting stronger every day. As far as I can tell I've had no side effects from Pred. A recent test showed osteoporosis probably due to being postmenopausal and being on Pred and my doctor is recommending Fosamax. I'm really scared of losing my teeth as a side effect on my oral health. What do you think? Are the risks worth the benefits? I'd love to hear your experiences with bisphosphonates. Again, thank you for all your advice.

21 Replies

oldestnewest
  • Hi kulina,

    I was on Pred for 4.5yrs, v.high at beginning, and because of the high doses and the fact I had an early hysterectomy aged 37 and therefore susceptible to osteoporosis I was prescribed AA.

    Came off it after 4 years, when down to about 1.5mg. Must admit personally I never had any problems with it whatsoever, but many people do.

    Can only suggest you request a DEXA Scan and do as much research as you can. Sure you will get plenty of responses on here, but at the end of the day you have to weigh up the risk to you personally and decide what's best.

  • Hi DorsetLady, thank you for your response. You're right at the end of the day I have to decide what to do and yes, it was a Dexa Scan. I guess sometimes we have to take the good with the bad.

  • Research has shown that the right kind of nutritional supplements and exercise are as beneficial for most people in improving and maintaining bone health as any of the OP drugs, minus the side effects. It is, of course, a lot more work.

    Here's an article to get you started:

    hindawi.com/journals/jeph/2...

  • Hi HeronNS, thank you for your reply. I have been taking the supplements but they don't seem to make a difference.

  • Yes, pred makes things more difficult for us. Bones take a long time to form, so I haven't really expected any improvement, just hoping for keeping things stable until I'm off pred. I read somewhere, and I can't put my finger on the reference right now, that calcium hydroxyapatite is the kind best absorbed by people on prednisone. Generally speaking, though, it isn't the type most highly recommended. I've been taking that, along with Vitamin K2, and making sure I eat lots of healthy greens and a moderate amount of cheese, etc. Had my second scan a few weeks ago, a year after the first, but have not been given my results yet. I'm curious, as you can imagine, to find out whether everything I've done this year (including exercise) has helped my bones. No matter what, my personal decision has been to avoid the op meds. I have a gut feeling that they wouldn't be good for me. I think, although healthy - apart from PMR! - I have a sensitive body. Think "princess and the pea" :) and OP drugs look like something for more robust persons.

  • I have been trying for years to do the right thing. Taking the supplements, eating right (vegetarian), exercising (walk 4-5 miles a day), non-smoker and generally healthy until this past March when PMR hit me. I'm not used to taking meds and Fosamax worries me. You're right in trying the natural way and there is a lot to learn on how to approach treatment but there is so much conflicting info out there, I just don't know. DorsetLady is right, at the end of the day, I have to choose one way or another. I looked up calcium hydroxyapatite and found this on the internet. Have you seen it? pubs.rsna.org/doi/pdf/10.11...

    I hope your scan comes back with good news for you! Thank you for sharing your experience with me.

  • Thank you for the link. My understanding is that calcium hydroxyapatite is actually the form calcium takes in our bones. We can avoid having it deposited in bad places like blood vessels and organs by making sure we consume adequate vitamin K2 and magnesium as well as a few other things required for proper bone metabolism. Vitamin D doesn't guide calcium into the bones, it's those other nutrients which do that.

  • Thank you that is most interesting. How much much K2, magnesium are you taking?

  • I've just found this item: nattomk7.com/about-vitamin-...

    With regard to supplements, I just take what the bottle says, the supplement I buy from an organic foods store. I don't think I'm qualified to make recommendations to anyone else. I think it's one of those micronutrients which is pretty safe if taken at normal levels, I'd never recommend megadoses nor take them myself unless a doctor said I needed to because of disease.

  • Very interesting articles! Thank you so much! I'll be trying K2. Even AARP has an article similar to the consumer reports, check this one aarp.org/health/drugs-suppl...

  • That is a good article. Thanks! Did you note that calcium citrate is recommended over calcium carbonate? That is the calcium I used for many years, and will again after pred, and had to buy from an organics food store as the pharmacy only had calcium carbonate.

  • Yes, I take Calcium Citrate so I'll be adding K2. Some articles say "K2 works synergistically with bisphosphonate drugs, such as Fosamax, which lessen bone loss by poisoning osteoclasts (the cells that break down old bone). In a study of postmenopausal women with osteoporosis, fractures were experienced by 2 out of 25 women taking a bisphosphonate, 6 of 24 women taking calcium lactate, and only 1 of 26 women taking vitamin K and a bisphosphonate. (Iwamoto J, Takeda T, et al. Yonsei Med J 2003)" blogs.webmd.com/integrative...

  • I assume that was a dexascan? What were the results?

    You wouldn't be the first person to be told you had osteoporosis and it wasn't actually as bad as that - eh Anhaga?

  • Hi PMRpro, thank you for all your advice on this forum. Yes, it was a dexa scan and the results are T-score of -2.5. I know, there are worse things in life but considering that I've been healthy all my life this came as a surprise to me. I guess you are right when you say this is the new normal?

  • That is into the osteoporosis range. I think, however, that it is stretching it a bit to say it is due to pred - a bit perhaps and post-menopausal maybe!

    If you were in the UK I'd say call the National Osteoporosis Society helpline and discuss it. But I imagine you are in the US?

    You can be apparently very healthy and have a healthy lifestyle - but if your genes and so on say so, osteoporosis can be on the menu.

    Have you any contraindications to bisphosphonates? And there are other options. Are they any less worse? I don't know.

  • Yes, I'm in the US.

  • This is your "NOS"

    nof.org/

    but it doesn't appear to have the resources ours does!

    But there are many things to do to avoid falls and fractures - they must be considered.

    There are many people who take Fosamax without any problems at all. I have to say - I'm under the impression it only maintains bone density and doesn't increase it. Your doctor obviously is a Fosamax person - is it out of conviction due to experience or conviction due to the drug rep's presentation?

  • Thank you for the link. Didn't realize some meds build bones and others just avoid breakage. I'll be checking all options.

  • -2.5 is, actually, the number defining osteoporosis. Lower and it's low bone mass or osteopenia, higher and it's osteoporosis. Actually I guess I have that backwards as we're talking about a negative number, but you know what I mean. So you are on the middle of the teeter-totter! The main cause of fractures is falling, so the number one thing to do is develop your muscular strength and sense of balance to minimize falling. (Yoga, tai chi) In tandem with that, weight-bearing exercise to maintain bone mass, and perhaps even increase it, (walking, Nordic walking, weighted walking vest) and, of course, the nutrients, including not consuming things which can adversely affect your health, like soda pop or too many high fructose containing foods, for example, which of course you are already doing as you've cut out sugar. :)

  • I had a very bad reaction to Fosamax. It affected my epiglottis and I felt , after the second week of taking, that I was wearing a very tight collar which was getting ever tighter and I had difficulty in swallowing. But I know others have taken it with no ill effects. After 16 yrs of taking pred I am in the osteopaenic range according to my last Dexascan. I've always taken AdCal and eat a sensible amount of cheese and yogurt but am wary of anything else.

You may also like...